Pharmaceutical

ED drug Viagra increases risk of melanoma

viagra ED drug Viagra increases risk of melanomaCancer Network, a community for physicians and health care professionals, warns that men who use the erectile dysfunction drug Viagra, known generically as sildenafil, have an 84 percent increased risk of developing melanoma, according to a recent study published in JAMA Internal Medicine.

Viagra is in a class of medications known as phosophodiesterase (PDE) 5A inhibitors. These drugs affect the same genetic pathway that allows skin cancer to be more aggressive. A team of researchers led by Wen-Qing Li, PhD, of Brigham and Women’s Hospital set out to determine whether this association would cause men who used Viagra to be more susceptible to skin cancers.

The study involved 25,848 people who were questioned in 2000 about their use of Viagra for erectile dysfunction. During the 10-year study, which ended in 2010, 142 cases of melanoma were reported. Researchers also noted 580 cases of squamous cell carcinoma and 3,030 cases of basal cell carcinoma.

They found that after adjusting for risk factors, such as the number of moles, natural hair color, lifetime number of sunburns, and a family history of melanoma, that men who used Viagra had an 84 percent greater risk of developing melanoma compared to men who had never used the drug. They also found that men who had ever used Viagra but had discontinued use of the drug remained a heightened risk for the disease.

No similar association was found for squamous cell or basil cell carcinoma.

Melanoma is the deadliest form of skin cancer. If treated early, melanoma can be curable. However, if left untreated, it can spread quickly and become more difficult to treat.

Source: Cancer Network